Alert archive / Montana / Blizzard Warnings in 2024
Blizzard Warning 1, NWS Missoula, MT
NWS Missoula, MT issued this blizzard warning at Jan 17, 2024, 9:44 AM MST for Flathead County, Lake County, Sanders County, Montana. It took effect at Jan 17, 2024, 5:00 PM MST. It was in force for 10 hr. 12 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 17, 2024, 9:44 AM MST (16:44 UTC)
- In effect from
- Jan 17, 2024, 5:00 PM MST
- Expired
- Jan 18, 2024, 2:56 AM MST
- In force
- 10 hr
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Lake County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 17, 6:00 PM MST | SNOW 7.5 | 3 Nw Heron, MT | CO-OP Observer station HERM8 2.5 NW Heron. |
| Jan 17, 6:50 PM MST | SNOW 9 | 2 Wnw Kalispell, MT | Still falling. No northeast winds yet. |
| Jan 17, 7:17 PM MST | SNOW 8.9 | Whitefish, MT | Via Social Media. |
| Jan 17, 7:45 PM MST | BLIZZARD | 1 Sw Columbia Falls, MT | 13.5 inches of new snow since midnight. 3.5 inches in the last 2 hours. Reports blowing snow, heavy snow, blizzard conditions, intermittent near-zero visibility. |
| Jan 17, 7:56 PM MST | SNOW 11 | 3 Wnw Evergreen, MT | Social Media, across from the Glacier High School. |
| Jan 17, 7:57 PM MST | SNOW 12 | Evergreen, MT | Report retrieved via social media. |
| Jan 17, 8:00 PM MST | SNOW 11 | 3 Wnw Evergreen, MT | |
| Jan 17, 9:00 PM MST | SNOW 28 | Pinnacle, MT | |
| Jan 17, 10:00 PM MST | BLIZZARD | 1 Sw Columbia Falls, MT | Storm total since midnight last night of 19.5 inches. Now reporting gusts to 43 mph and visibility down to one tenth of a mile. |
| Jan 17, 10:22 PM MST | SNOW 19.5 | 1 Sw Columbia Falls, MT | 24 hour snow total. |
| Jan 17, 10:40 PM MST | SNOW 21 | 8 Ese Rollins, MT | Report from public/news media on X Platform. |
| Jan 17, 10:57 PM MST | BLIZZARD | 3 Nw Evergreen, MT | Highway 93 north of Kalispell (usually a 4 lane highway) is down to one lane due to the drifting. Estimating gusts of 45 to 50 mph. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 4.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 266 m²/s²
- 0-3 km storm-relative helicity
- 406 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
891 WWUS45 KMSO 171644 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 944 AM MST Wed Jan 17 2024 MTZ003-181645- /O.NEW.KMSO.BZ.W.0001.240118T0000Z-240118T1200Z/ /O.CON.KMSO.WS.W.0003.000000T0000Z-240118T1800Z/ Flathead/Mission Valleys- 944 AM MST Wed Jan 17 2024 ...BLIZZARD WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM MST THURSDAY... ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST THURSDAY... * WHAT...For the Blizzard Warning, blizzard conditions expected. Heavy snow and blowing snow will lead to whiteout conditions, especially across the Flathead Valley. For the Winter Storm Warning, heavy snow. Total Snow Accumulations of 8 to 14 inches. Winds gusting as high as 45 mph. * WHERE...Mission Valley, Flathead Lake, Flathead Valley, and Polson. * WHEN...For the Blizzard Warning, from 5 PM this afternoon to 5 AM MST Thursday. For the Winter Storm Warning, until 11 AM MST Thursday. * IMPACTS...Whiteout conditions are expected and will make travel treacherous and potentially life-threatening. Roadways may become impassable due to blowing and drifting snow, particularly across the Flathead Valley. The hazardous conditions could impact the Wednesday evening commutes. Gusty winds could bring down tree branches. * ADDITIONAL DETAILS...Dangerously cold wind chills as low as 35 below zero could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. A Blizzard Warning means severe winter weather conditions are expected or occurring. Falling and blowing snow with strong winds are likely. This will lead to whiteout conditions, making travel extremely dangerous. Do not travel. If you must travel, have a winter survival kit with you. If you get stranded, stay in your vehicle. If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ005-181645- /O.CON.KMSO.WS.W.0003.000000T0000Z-240118T1800Z/ Northern Clearwater Mountains- 844 AM PST Wed Jan 17 2024 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST THURSDAY... * WHAT...Heavy snow expected. Total snow accumulations of 1 to 2 feet. Winds gusting as high as 35 mph * WHERE...Elk River, Pierce, and Highway 11 Pierce to Headquarters. * WHEN...Until 10 AM PST Thursday. * IMPACTS...Travel could be very difficult to impossible. Areas of blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ007-181645- /O.CON.KMSO.WS.W.0003.000000T0000Z-240118T1800Z/ Orofino/Grangeville Region- 844 AM PST Wed Jan 17 2024 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST THURSDAY... * WHAT...Snow and blowing snow expected. Total snow amounts between 2 and 5 inches, with 4 to 8 inches across grade and bench areas. Winds gusting as high as 45 mph over Whitebird Grade and in the Camas Prairie. * WHERE...Greer Grade, Camas Prairie, and Grangeville and vicinity. * WHEN...Until 10 AM PST Thursday. * IMPACTS...Travel could be very difficult to impossible due to blowing and drifting snow. The hazardous conditions could impact the Wednesday morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ001-181645- /O.CON.KMSO.WS.W.0003.000000T0000Z-240118T1800Z/ Kootenai/Cabinet Region- 944 AM MST Wed Jan 17 2024 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST THURSDAY... * WHAT...Heavy snow expected. Total snow accumulations between 8 and 16 inches, with 1 to 2 feet along Montana Highway 56 Bull Lake Road. * WHERE...Highway 56 Bull Lake Road, Highway 2 Kalispell to Libby, Highway 93 Eureka to Whitefish, and Highway 37 Eureka to Libby. * WHEN...Until 11 AM MST Thursday. * IMPACTS...Travel could be very difficult to impossible. Areas of blowing snow could significantly reduce visibility. The hazardous conditions could impact the Wednesday evening and Thursday morning commutes. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ002-181645- /O.CON.KMSO.WS.W.0003.000000T0000Z-240118T1800Z/ West Glacier Region- 944 AM MST Wed Jan 17 2024 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST THURSDAY... * WHAT...Heavy snow and blowing snow expected. Total snow accumulations of 1 to 2 feet. * WHERE...Essex, Bad Rock Canyon, Highway 83 Bigfork to Swan Lake, Marias Pass, and Polebridge. * WHEN...Until 11 AM MST Thursday. * IMPACTS...Travel will be very difficult to impossible. Areas of blizzard like conditions from blowing and drifting snow expected in Badrock Canyon along US Highway 2 Wednesday evening into Thursday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ004-181645- /O.CON.KMSO.WS.W.0003.000000T0000Z-240118T1800Z/ Lower Clark Fork Region- 944 AM MST Wed Jan 17 2024 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST THURSDAY... * WHAT...Heavy snow expected. Total snow accumulations of 7 to 14 inches, with 1 to 2 feet along the Idaho Montana border, including Lookout Pass. Winds gusting as high as 35 mph. * WHERE...Evaro Hill, Highway 200 Trout Creek to Heron, I-90 Lookout Pass to Haugan, and Highway 200 Thompson Falls to Plains. * WHEN...Until 11 AM MST Thursday. * IMPACTS...Travel could be very difficult to impossible. Areas of blowing snow could significantly reduce visibility. The hazardous conditions could impact the Wednesday evening and Thursday morning commutes. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ043-181645- /O.CON.KMSO.WS.W.0003.000000T0000Z-240118T1800Z/ Potomac/Seeley Lake Region- 944 AM MST Wed Jan 17 2024 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST THURSDAY... * WHAT...Heavy snow expected. Total snow accumulations of 8 and 14 inches, with 1 to 2 feet in the mountains. Winds gusting as high as 40 mph. * WHERE...I-90 East Missoula to Bearmouth, Highway 83 Seeley Lake to Condon, and Highway 200 Bonner to Greenough. * WHEN...Until 11 AM MST Thursday. * IMPACTS...Travel could be very difficult to impossible. Blowing snow could significantly reduce visibility. The hazardous conditions could impact the Wednesday morning and evening commutes. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ006-181645- /O.CON.KMSO.WS.W.0003.240117T1800Z-240118T1800Z/ Bitterroot/Sapphire Mountains- 944 AM MST Wed Jan 17 2024 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST THURSDAY... * WHAT...Heavy snow expected. Total snow accumulations between 1 to 2 feet Lolo Pass and Lost Trail Pass. 6 to 12 inches elsewhere. Winds gusting as high as 45 mph. * WHERE...Highway 93 Sula to Lost Trail Pass and Lolo Pass. * WHEN...Until 11 AM MST Thursday. * IMPACTS...Travel could be very difficult to impossible. Falling snow and blowing snow could significantly reduce visibility to less than one half mile at times. The hazardous conditions could impact the Wednesday evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ005-181645- /O.CON.KMSO.WS.W.0003.240117T2200Z-240118T1800Z/ Missoula/Bitterroot Valleys- 944 AM MST Wed Jan 17 2024 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 11 AM MST THURSDAY... * WHAT...Heavy snow and blowing snow expected. Total snow accumulations between 5 and 10 inches. Winds gusting as high as 45 mph Wednesday night. * WHERE...Missoula and Bitterroot Valley. * WHEN...From 3 PM this afternoon to 11 AM MST Thursday. * IMPACTS...Roads, and especially bridges and overpasses, will be slick and hazardous. Travel could be very difficult. The hazardous conditions could impact the Wednesday evening and Thursday morning commutes. Gusty winds will produce blowing and drifting snow, particularly in the Missoula Valley and northern sections of the Bitterroot Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ007-181645- /O.CON.KMSO.WS.W.0003.240118T0000Z-240118T1800Z/ Butte/Blackfoot Region- 944 AM MST Wed Jan 17 2024 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST THURSDAY... * WHAT...Heavy snow expected. Total snow accumulations 6 to 12 inches for Highway 12 and 200 along the divide, with 3 to 7 inches elsewhere. Winds gusting as high as 45 mph near the Divide. * WHERE...MacDonald Pass, Highway 12 Garrison to Elliston, Georgetown Lake, Butte, and Homestake Pass. * WHEN...From 5 PM this afternoon to 11 AM MST Thursday. * IMPACTS...Travel could be very difficult. Blowing snow could significantly reduce visibility. The hazardous conditions could impact the Wednesday evening and Thursday morning commutes. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ006-181645- /O.CON.KMSO.WW.Y.0007.000000T0000Z-240118T1800Z/ Southern Clearwater Mountains- 844 AM PST Wed Jan 17 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THURSDAY... * WHAT...Snow. Total snow accumulations between 6 and 12 inches, with 1 to 2 feet above 5000 feet. Winds gusting as high as 35 mph. * WHERE...Dixie, Highway 12 Lowell to Lolo Pass, and Elk City. * WHEN...Until 10 AM PST Thursday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ008-181645- /O.CON.KMSO.WW.Y.0007.000000T0000Z-240118T1800Z/ Lower Hells Canyon/Salmon River Region- 844 AM PST Wed Jan 17 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THURSDAY... * WHAT...Snow. Total snow accumulations 1 to 3 inches, with 3 to 7 inches across the higher terrain. Winds gusting as high as 40 mph. * WHERE...White Bird Grade and Highway 95 Slate Creek to Riggins. * WHEN...Until 10 AM PST Thursday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ009-010-181645- /O.CON.KMSO.WW.Y.0007.240118T0000Z-240118T1800Z/ Western Lemhi County-Eastern Lemhi County- 944 AM MST Wed Jan 17 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST THURSDAY... * WHAT...Snow expected. Total snow accumulations between 1 to 3 inches for valleys and 5 to 8 inches for the higher terrain and mountain passes. Winds gusting as high as 40 mph. * WHERE...Highway 28 Tendoy to Lone Pine, Bannock Pass, Highway 93 Lost Trail Pass to Gibbonsville, Salmon, Lemhi Pass, and Shoup. * WHEN...From 5 PM this afternoon to 11 AM MST Thursday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ AL
1 follow-up statement
689 WWUS45 KMSO 180956 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 256 AM MST Thu Jan 18 2024 MTZ003-181800- /O.CAN.KMSO.BZ.W.0001.000000T0000Z-240118T1200Z/ /O.CON.KMSO.WS.W.0003.000000T0000Z-240118T1800Z/ Flathead/Mission Valleys- 256 AM MST Thu Jan 18 2024 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... ...BLIZZARD WARNING IS CANCELLED... * WHAT...Blowing and drifting snow. Additional snow accumulations up to one inch. Winds gusting as high as 40 mph. * WHERE...Flathead Lake, Mission Valley, Flathead Valley, and Polson. * WHEN...Until 11 AM MST this morning. * IMPACTS...Although snow has largely ended, difficult travel will continue due to blowing and drifting snow. The hazardous conditions will impact the Thursday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ005-007-181100- /O.CAN.KMSO.WS.W.0003.000000T0000Z-240118T1800Z/ Northern Clearwater Mountains-Orofino/Grangeville Region- 156 AM PST Thu Jan 18 2024 ...WINTER STORM WARNING IS CANCELLED... Snow and wind has largely come to an end. $$ MTZ001-181800- /O.CON.KMSO.WS.W.0003.000000T0000Z-240118T1800Z/ Kootenai/Cabinet Region- 256 AM MST Thu Jan 18 2024 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * WHAT...Blowing and drifting snow. Additional snow accumulations up to one inch. Winds gusting as high as 30 mph. * WHERE...Highway 56 Bull Lake Road, Highway 2 Kalispell to Libby, Highway 93 Eureka to Whitefish, and Highway 37 Eureka to Libby. * WHEN...Until 11 AM MST this morning. * IMPACTS...Although snow has largely ended, difficult travel will continue due to blowing and drifting snow. The hazardous conditions will impact the Thursday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ002-181800- /O.CON.KMSO.WS.W.0003.000000T0000Z-240118T1800Z/ West Glacier Region- 256 AM MST Thu Jan 18 2024 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * WHAT...Blowing and drifting snow. Additional snow accumulations up to one inch. Winds gusting as high as 40 mph. In addition, dangerous wind chills of 20 to 30 below zero are occurring. * WHERE...Marias Pass, Bad Rock Canyon, Highway 83 Bigfork to Swan Lake, Essex, and Polebridge. * WHEN...Until 11 AM MST this morning. * IMPACTS...Although snow has largely ended, difficult travel will continue due to blowing and drifting snow. The hazardous conditions will impact the Thursday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ004-181800- /O.CON.KMSO.WS.W.0003.000000T0000Z-240118T1800Z/ Lower Clark Fork Region- 256 AM MST Thu Jan 18 2024 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * WHAT...Blowing and drifting snow. Additional snow accumulations up to one inch. Winds gusting as high as 40 mph. * WHERE...I-90 Lookout Pass to Haugan, Highway 200 Thompson Falls to Plains, Highway 200 Trout Creek to Heron, and Evaro Hill. * WHEN...Until 11 AM MST this morning. * IMPACTS...Although snow has largely ended, difficult travel will continue due to blowing and drifting snow. The hazardous conditions will impact the Thursday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ005-181800- /O.CON.KMSO.WS.W.0003.000000T0000Z-240118T1800Z/ Missoula/Bitterroot Valleys- 256 AM MST Thu Jan 18 2024 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * WHAT...Blowing and drifting snow. Additional snow accumulations of 1 to 2 inches. Winds gusting as high as 40 mph. * WHERE...Bitterroot Valley and Missoula. * WHEN...Until 11 AM MST this morning. * IMPACTS...Although snow has largely ended, difficult travel will continue due to blowing and drifting snow, especially in the Missoula valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ006-181800- /O.CON.KMSO.WS.W.0003.000000T0000Z-240118T1800Z/ Bitterroot/Sapphire Mountains- 256 AM MST Thu Jan 18 2024 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * WHAT...Blowing and drifting snow. Additional snow accumulations up to two inches. Winds gusting as high as 45 mph. * WHERE...Highway 93 Sula to Lost Trail Pass and Lolo Pass. * WHEN...Until 11 AM MST this morning. * IMPACTS...Although snow has largely ended, difficult travel will continue due to blowing and drifting snow causing poor visibility. The hazardous conditions will impact the Thursday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ007-181800- /O.CON.KMSO.WS.W.0003.000000T0000Z-240118T1800Z/ Butte/Blackfoot Region- 256 AM MST Thu Jan 18 2024 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * WHAT...Blowing and drifting snow. Additional snow accumulations up to two inches. Winds gusting as high as 45 mph. * WHERE...MacDonald Pass, Butte, Highway 12 Garrison to Elliston, Homestake Pass, and Georgetown Lake. * WHEN...Until 11 AM MST this morning. * IMPACTS...Although snow has largely ended, difficult travel will continue due to blowing and drifting snow causing poor visibility. The hazardous conditions will impact the Thursday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ043-181800- /O.CON.KMSO.WS.W.0003.000000T0000Z-240118T1800Z/ Potomac/Seeley Lake Region- 256 AM MST Thu Jan 18 2024 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * WHAT...Blowing and drifting snow. Additional snow accumulations up to two inches. Winds gusting as high as 40 mph. * WHERE...Highway 200 Bonner to Greenough, Highway 83 Seeley Lake to Condon, and I-90 East Missoula to Bearmouth. * WHEN...Until 11 AM MST this morning. * IMPACTS...Although snow has largely ended, difficult travel will continue due to blowing and drifting snow. The hazardous conditions will impact the Thursday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ006-181800- /O.CON.KMSO.WW.Y.0007.000000T0000Z-240118T1800Z/ Southern Clearwater Mountains- 156 AM PST Thu Jan 18 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * WHAT...Snow. Additional snow accumulations up to two inches. Winds gusting as high as 35 mph. * WHERE...Dixie, Elk City, and Highway 12 Lowell to Lolo Pass. * WHEN...Until 10 AM PST this morning. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ008-181800- /O.CON.KMSO.WW.Y.0007.000000T0000Z-240118T1800Z/ Lower Hells Canyon/Salmon River Region- 156 AM PST Thu Jan 18 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * WHAT...Snow. Additional snow accumulations up to one inch. * WHERE...Highway 95 Slate Creek to Riggins and White Bird Grade. * WHEN...Until 10 AM PST this morning. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ009-010-181800- /O.CON.KMSO.WW.Y.0007.000000T0000Z-240118T1800Z/ Western Lemhi County-Eastern Lemhi County- 256 AM MST Thu Jan 18 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * WHAT...Snow. Additional snow accumulations up to two inches. Winds gusting as high as 40 mph. * WHERE...Shoup, Bannock Pass, Highway 93 Lost Trail Pass to Gibbonsville, Lemhi Pass, Highway 28 Tendoy to Lone Pine, and Salmon. * WHEN...Until 11 AM MST this morning. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this blizzard warning went out at Jan 17, 3:41 AM MST, 6 hours 3 minutes earlier.
Area forecast discussion, Jan 17, 3:41 AM MST, 6 hours 3 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
341 AM MST Wed Jan 17 2024
...Significant winter storm today into Thursday morning
.DISCUSSION...Snow is already notable on cameras through the Camas
Prairie in Idaho northwards into northwest Montana early this
morning and will spread into the rest of wester Montana through
the morning hours. The heavier snowfall amounts are still
anticipated across the Idaho panhandle (north of Highway 12) into
northwest Montana (north of Interstate 90) where deep cold air in
place is creating a favorable dendritic growth zone for moderate
to heavy snowfall intensities. Probabilities still remain high
(nearly 100%) for 6 inches or greater for valleys in these areas
by Thursday morning, with a 30 to 40 percent chance of snow totals
eclipsing 12 inches.
Winds will begin to increase today over the Camas Prairie in
Idaho, with southerly winds gusting to near 50 mph by this
afternoon. Blowing and drifting snow will likely develop in this
area, creating challenging travel conditions, especially this
afternoon and evening.
By late this afternoon, an arctic cold front will begin to slide
across the Continental Divide and collide with a Pacific cold
front and associated surface low that will be draped across west-
central Montana. This will act as a focusing mechanism to further
intensify precipitation, with the potential for snowfall rates to
exceed one inch per hour, especially through northwest Montana and
the terrain of north central Idaho. Due to cold air in place
through the valleys of west-central and southwest Montana
(Missoula/Bitterroot valleys, and I90 corridor from Missoula to
Garrison Junction), the thought is that forecast models are overly
downsloping these areas this afternoon into tonight. With that in
mind precipitation amounts have been increased and winter storms
warnings have been issued.
As the arctic slides into western Montana late this afternoon in
northwest Montana and overnight for the rest of western Montana,
gusty northeast to east winds will develop. Favored areas, such as
the Badrock Canyon near Kalispell and Hellgate Canyon near
Missoula and locations along the Continental Divide could see
gusts over 40 mph. This will create blowing and drifting snow and
periods of very low visibility going into Thursday morning. In
particular, there is some concern that blizzard conditions may
develop this evening through the northern Flathead valley into
Kalispell. Some roadways may become impassable in these areas,
visibility will be reduced down to less than one quarter mile at
times, and there could be severe drifting. Plan on delaying travel
Wednesday evening and at night! There will also be a marked
temperature drop with the arctic front and wind chill values of 20
to 30 below zero will be possible by Thursday morning.
Needless to say, challenging travel conditions are expected for
the next 36 hours or so due to snow, wind and low visibilities.
Numerous winter weather highlights remain in place!
Cold arctic air will again settle into the region by Friday,
across western Montana. Thought overall temperatures are not
expected to be quite as cold as the most recent push. The pattern
will remain fairly active with weak systems moving through the
region. Light to moderate snow will again be possible Friday into
Saturday. There is also some potential to see freezing rain
develop for valley locations, though confidence is still somewhat
low at this time as cold air could remain deep enough to keep
precipitation type as all snow for most areas.
Southwest flow develops Saturday and a warm up begins with
continued light mountain snow showers. In fact, periods of light
mountain snow is expected through at least Tuesday.
&&
.AVIATION...
A warm front is beginning to produce widespread snow across
northwest Montana and north central Idaho this morning, and will
spread into the rest of western Montana through 17/1200z.
Locations along I-90 and south will generally see light
intensities, while north of I-90 could see multiple hours of
moderate snow. KGPI will be the site with best chance for 0.50”
snow per hour from 17/1200z through 17/1800z. The first part of
the afternoon will have a lull in snow rates until an Arctic front
slides across the Continental Divide around 17/2200z affecting
KGPI by 17/2300z with northeast winds 15 to 25 KT increasing to
gusts to 35 knots by 18/0200z. As moisture interacts with this
Arctic air mass an intensification of snow rates is expected along
with blowing snow significantly reducing visibility. The Arctic
air mass may arrive to KMSO by 18/0900z with similar threats of
increasing snowfall rates and blowing snow reducing visibility.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Warning until 11 AM MST Thursday for
Flathead/Mission Valleys...Kootenai/Cabinet Region...Lower Clark
Fork Region...Potomac/Seeley Lake Region...West Glacier Region.
Winter Storm Warning from 3 PM this afternoon to 11 AM MST
Thursday for Missoula/Bitterroot Valleys.
Winter Storm Warning from 11 AM this morning to 11 AM MST
Thursday for Bitterroot/Sapphire Mountains.
Winter Storm Warning from 5 PM this afternoon to 11 AM MST
Thursday for Butte/Blackfoot Region.
ID...Winter Storm Warning until 10 AM PST Thursday for Northern
Clearwater Mountains...Orofino/Grangeville Region.
Winter Weather Advisory until 10 AM PST Thursday for Lower Hells
Canyon/Salmon River Region...Southern Clearwater Mountains.
Winter Weather Advisory from 5 PM this afternoon to 11 AM MST
Thursday for Eastern Lemhi County...Western Lemhi County.
&&Nearby
Blizzard Warnings in Montana, 2024Every blizzard warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.